Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Kansas City, MO

June 26, 2002Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2002, 4:43 PM CDT for Doniphan County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 4:43 PM CDT (21:43 UTC)
Expired
Jun 26, 2002, 5:45 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:55 PM CDTHail 0.75Highland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 262143
SVRMCI
KSC043-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SPARKS...OR 19 MILES EAST OF HIAWATHA...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FANNING BY 450 PM CDT
   TROY...SEVERANCE BY 500 PM CDT
   DENTON BY 510 PM CDT
   PURCELL BY 520 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:06 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 2:06 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED JUN 26 2002

WEAK COLD FRONT OVER IOWA AND NEBRASKA CONTINUES TO MOVE SOUTH VERY
SLOWLY. SHORT RANGE MODELS AGREE ON THAT...HOWEVER FINAL PLACEMENT
DIFFERS QUITE A BIT BETWEEN THE AVN AND ETA. THE AVN GRADUALLY
PUSHES IT TO NEAR THE MISSOURI/ARKANSAS BORDER BY MIDDAY THURSDAY.
WHILE THE ETA HANGS IT UP AROUND THE MISSOURI RIVER. PREFER AN
AVN/ETA COMPROMISE...HANGING THE FRONT UP ACROSS SOUTHERN MISSOURI
BY MIDDAY TOMORROW.

SURFACE BASED CAPE AHEAD OF THE FRONT IS FROM 2000-3000J/KG...WITH
LI/S FROM -3 TO -6. SHEAR IS FAIRLY WEAK...HOWEVER THERE WILL LIKELY
BE SOME ENHANCED SHEAR RIGHT ALONG THE FRONT. THUNDERSTORMS HAVE
DEVELOPED ALONG THE FRONT IN SOUTHWEST IOWA. EXPECT THUNDERSTORM
DEVELOPMENT TO CONTINUE ALONG THE FRONT...MAINLY TO THE SOUTHWEST OF
THE INITIAL STORM...WHERE SURFACE CONVERGENCE IS STRONGER. BEST
UPPER LEVEL DYNAMICS IS NORTHEAST OF THE FORECAST AREA SO DO NOT
EXPECT WIDESPREAD CONVECTION. WILL CONTINUE CHANCE POPS OVERNIGHT AS
THE FRONT PUSHES SOUTH.

CONDITIONS WILL BE SIMILAR TOMORROW...BUT AS WAS STATED
BEFORE...EXPECT THE FRONT TO BE JUST SOUTH OF THE FORECAST AREA BY
MIDDAY. DESPITE BEING NORTH OF THE FRONT...DEW POINTS ARE NOT
FALLING OFF VERY QUICKLY. SO WITH COOLER TEMPERATURES ALOFT AND DEW
POINTS REMAINING IN THE 60S...EXPECT WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP...MAINLY IN CENTRAL MISSOURI.

MEDIUM RANGE MODELS TRY TO BRING A FRONT NEAR THE FORECAST AREA
MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOWEVER WILL CONTINUE A DRY
FORECAST FOR NOW AS TIMING AND CONVERGENCE ALONG THE FRONT IS STILL
A QUESTION. FEEL CHANCES AT THIS POINT ARE LESS THAN 30 PERCENT.
MADE ONLY MINOR TWEAKS TO TEMPERATURES THROUGH DAY 7.

NRR

315 AM...
ALL QUIET ON THE NORTHWESTERN FRONT THIS MORNING...AS CONVECTION
HAS DISSIPATED FOR THE MOST PART.  SURFACE COLD FRONT DRAPED FROM
SOUTHERN MINNESOTA...ACROSS NORTHWEST IOWA INTO SOUTHWEST KANSAS.
FRONT WILL PUSH INTO NORTHWEST PART OF FORECAST AREA THIS MORNING...
AND SHOULD MAKE IT SOUTH OF THE I-70 CORRIDOR LATER TONIGHT.  HIGH
THETAE AIR WILL BE IN PLACE ALONG THE BOUNDARY...WITH ETA SBCAPE
OF GREATER THAN 2500 J/KG PREDICTED FOR LATER TODAY.  WITH LACK
OF DYNAMIC SUPPORT...THERMODYNAMIC AND FRONTOGENETICAL FORCING
WILL BE THE DRIVING FACTORS FOR CONVECTION. CAP BEGINS TO ERODE
ACROSS NORTHWEST CORNER OF FORECAST AREA BY LATE MORNING...SO
INTRODUCED CHANCE OF MORNING STORMS IN THIS AREA.  BY LATE
AFTERNOON...SHOULD SEE CONVECTION ACROSS NORTHERN THIRD OF CWA.
SURFACE CONVERGENCE LOOKS FAIRLY WEAK...SO COVERAGE OF CONVECTION
WILL BE SCATTERED AT BEST...SO LEFT POPS IN CHANCE CATEGORY.
ADDITIONAL STORMS POSSIBLE IN SOUTHEAST ZONES...WHERE SHEAR ZONE
FROM ARKANSAS UPPER LOW WILL CONTINUE TO BE A FACTOR.

AS FRONT OOZES SOUTH...STORMS SHOULD REACH THE KANSAS
CITY...WARRENSBURG AND BOONVILLE AREAS BY EARLY EVENING...AND THE
SOUTHERN TIER OF ZONES BY MID-EVENING. SHEAR PROFILES LOOK WEAK...SO
NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL.  HOWEVER...SOUNDINGS
DISPLAY SOMEWHAT OF AN INVERTED-V LOOK BY THIS EVENING...SO COULD
SEE ISOLATED MICROBURST ACTIVITY.  STORMS WILL COME TO AN END IN THE
NORTHWEST CORNER BY LATE EVENING...AND ALONG THE I-70 CORRIDOR BY
EARLY THURSDAY.  DO TO SLOW MOVEMENT OF FRONT...CHANCE OF STORMS
ALONG SOUTHERN TIER OF ZONES THURSDAY LOOKS REASONABLE.  THREAT OF
CONVECTION WILL END ACROSS ALL OF FORECAST AREA BY THURSDAY
NIGHT...AS SURFACE HIGH BUILDS INTO AREA.  THE LATTER PART OF THE
WEEK WILL OFFER A BREAK FROM THE WARM WEATHER OF RECENT DAYS.  AREA
WILL CONTINUE TO BE INFLUENCE BY EAST COAST TROUGH AND SURFACE HIGH
THROUGH THE WEEKEND...WITH HEAT OF BUILDING WESTERN U.S. RIDGE
HOLDING OFF UNTIL EARLY NEXT WEEK.  AFTER TODAY AND THURSDAY...DO
NOT SEE ANY GOOD CHANCES OF PRECIPITATION.  AVN SHOWING WEAK
ISENTROPIC LIFT ACROSS WESTERN ZONES BY SUNDAY MORNING...HOWEVER
AXIS OF BETTER LIFT AND MOISTURE LOOKS TO BE WELL WEST OF FORECAST
AREA...SO WILL KEEP FORECAST DRY.

SF

HAVE MADE MINOR CHANGES TO GRIDS/ZONES FOR MORNING HOURS. HAVE TAKEN
OUT SHOWERS AND THUNDERSTORMS IN EXTREME NORTHWESTERN MISSOURI.
CONVECTION IN SOUTHEAST NEBRASKA HAS DIMINISHED...AND SHOULD
DISSIPATE BEFORE REACHING THE NORTHWEST CORNER OF MISSOURI THIS
MORNING.

LS

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 26, 12:50 PM CDT, 3 hours 53 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 26 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON AND MOVE SOUTH THIS EVENING.  THE
THREAT FOR STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN THE
MARYVILLE...BETHANY...ROCKPORT...AND PRINCETON AREAS.  SCATTERED
STORMS SHOULD REMAIN NORTH OF THE MISSOURI RIVER PRIOR TO 6 PM...AND
THEN MOVE INTO THE WARRENSBURG...SEDALIA...AND PAOLA AREAS BY
SUNSET.  WIDESPREAD SEVERE STORMS ARE NOT EXPECTED BUT SOME STORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...BRIEF HEAVY
RAIN...AND HAIL TO THE SIZE OF NICKELS.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS EXTREME NORTHEAST KANSAS AND EXTREME NORTHWEST
MISSOURI AS EARLY AS 2 PM.  STORMS ARE NOT EXPECTED TO REACH THE
SAINT JOSEPH...CHILLICOTHE...AND KIRKSVILLE AREAS UNTIL LATE
AFTERNOON.  EARLY EVENING IS THE BEST BET FOR KANSAS CITY...
WARRENSBURG...AND SEDALIA.

DISCUSSION: A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON.  HIGH LEVELS OF HEAT AND HUMIDITY WILL
CONTRIBUTE TO THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS.
DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
FROM THESE STORMS.  A FEW HAIL REPORTS ARE POSSIBLE...BUT TODAYS
WARM AIRMASS IS NOT FAVORABLE FOR LARGE SWATHES OF LARGE HAIL.
ATMOSPHERIC WIND SHEAR IS QUITE WEAK TODAY...SO STRONG STORMS WILL
HAVE A RELATIVELY SHORT LIFE SPAN.  STORMS WILL ALSO BE HIGHLY
DEPENDANT ON AFTERNOON HEATING...SO SEVERE STORMS SHOULD BE OVER BY
9 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Local storm report, Jun 26, 3:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    HOPKINS                   MO   1 INCH HAIL
06/26/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 26, 3:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    SHERIDAN                  MO   .75 INCH HAIL
06/26/02   WORTH                          REPORTED BY STORM
                                          SPOTTER.

0305 PM    SHERIDAN                  MO   WIND DAMAGE
06/26/02   WORTH                          TREES DOWN IN AND
                                          AROUND SHERIDAN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 26, 4:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    JAMESON                   MO   65 MPH TSTM GUST
06/26/02   DAVIESS                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 26, 4:13 PM CDT, 30 minutes before
KSZ025-057-060-102>105-MOZ004-006>008-011>017-020>025-028>032-037-
038-043-044-053-054-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 475...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...
CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...
MACON...MERCER...PLATTE...PUTNAM...RAY...SCHUYLER AND SULLIVAN.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
KIRKSVILLE...OLATHE...PAOLA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, Jun 26, 4:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MAITLAND                  MO   .75 INCH HAIL
06/26/02   HOLT                           REPORTED BY PUBLIC.

0415 PM    OREGON                    MO   .75 INCH HAIL
06/26/02   HOLT                           REPORTED BY STORM
                                          SPOTTER.

0420 PM    7 N OREGON                MO   60 MPH TSTM GUST
06/26/02   HOLT                           WINDS ESTIMATED TO 60
                                          MPH AT SQUAW CREEK
                                          TRUCK STOP . REPORTED
                                          BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.